Tramadol withdrawal symptoms
You can become physically dependent on Tramadol. Even after taking Tramadol for a few days! And if you stop taking Tramadol suddenly, or lower the dose too quickly, you can experience symptoms of withdrawal.
Most cases of Tramadol withdrawal present withdrawal symptoms that doctors expect. But some Tramadol withdrawal symptoms are atypical of opioid withdrawal syndrome. We review the differences here.
Tramadol and low risk of abuse
Opioids have been used for many years to treat pain and either come from the opium poppy or are chemically related to drugs made from opium. Tramadol is a formula that is much weaker than other opiates. In fact, Tramadol has about 10% the potency of morphine and is generally not taken recreationally. Although Tramadol euphoric effects are possible, they can be almost imperceptible in most people. So, with such a low risk for abuse, Tramadol is frequently prescribed.
When does Tramadol withdrawal occur?
Many cases of Tramadol prescription are written for short-term use or short term medical conditions such as postoperative pain relief. In another case, Tramadol used for opiate withdrawal can benefit opium or heroin users wanting to quit. Additionally, Tramadol may also be prescribed for the long term management of chronic pain. And it is these users who generally go through withdrawal.
Withdrawal symptoms occur when you lower doses of Tramadol, or stop taking Tramadol abruptly. Slowly tapering off Tramadol by slowly lowering doses may help relieve these symptoms. But what kind of symptoms can you expect? And who is generally at risk of experiencing atypical symptoms?
Tramadol withdrawal symptoms
In most cases, Tramadol withdrawal symptoms manifest as classical opioid withdrawal symptoms. Withdrawal symptoms are more commonly associated with chronic Tramadol use, but may also be experienced if you’ve been on Tramadol for less than a few weeks, even as little as 3-4 days. Furthermore, the majority of Tramadol withdrawal cases occur at or below the maximum recommended daily level of 400 mg per day. Opioid abstinence or withdrawal syndrome is characterized by some or all of the following:
- abdominal cramps
- dilation of the pupils
- increased blood pressure
- increased heart rate
- increased respiratory rate
- joint pain
- muscle aches
- production of tears
- runny nose
Atypical Tramadol withdrawal symptoms
The primary distinction between typical and atypical withdrawal from Tramadol is that atypical withdrawal has a strong component of other central nervous system disturbances not usually observed in typical opioid withdrawal. These symptoms occurred in about 1 of 8 cases of people who stop taking medicine which contains Tramadol (Ultram) and seem to be connected to dosage. In other words, atypical symptoms are more likely when you take more than the 400 mg per day recommended level. Furthermore, these types of withdrawal symptoms do not normally occur in other cases of opioid withdrawal, and seem unique to the drug Tramadol. Some documented cases of atypical withdrawal symptoms not normally observed in opiate withdrawal include:
- extreme anxiety
- numbness in one or more extremities
- panic attacks
- tingling in one or more extremities
- unusual sensory experiences
Tramadol withdrawal symptoms questions
Do you have questions about Tramadol withdrawal symptoms? Or maybe an experience to share with us? Please write to us and fill in the comment box below. We are happy to answer questions or respond personally to your stories.
Reference sources: FDA warning for Ultram
Physical dependence on Ultram (tramadol hydrochloride): both opioid-like and atypical withdrawal symptoms occur
Clinical pharmacology of Tramadol Clin Pharmacokinet. 2004;43(13):879-923